Nebraska, 2017

Hail in Nebraska, September 16, 2017

September 16, 2017 · NWS LBF · 1 event in 1 county or zone

Isolated severe thunderstorms developed across portions of the panhandle and north central Nebraska to the northwest of a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed across portions of the panhandle and north central Nebraska to the northwest of a stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 15, 9:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 15, 9:45 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1145 PM CDT Fri Sep 15 2017

.SYNOPSIS...
Issued at 311 PM CDT Fri Sep 15 2017

Well defined lead PV anomaly moving northeast across eastern WY on
downstream side of long wave trough located over the western US.
Ahead of this feature strong LLJ and low level warm air advection
creating a large area of mid level instability across eastern NE
into SD/MN. Within this environment SHRA and TSRA developed as a
result of forcing of a northward advancing warm front last night and
through the morning. Further west, more widespread rain and even
snow in the higher elevations across parts of MT/WY supported by
fairly substantial cold conveyor belt across southern Canada
combined with warm conveyor belt originating from the aforementioned
LLJ and warm advection pattern through the Dakotas and turning
westward and wrapping into the low. Second and more substantial
PV anomaly dropping southward on backside of upper low over
eastern WA/OR into NV/UT.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 311 PM CDT Fri Sep 15 2017

Previously mentioned PV anomaly will rotate through the upper low
across the central Rockies today. Downslope winds will drive/create
a dryline surge across northeast CO and western KS and into
southwest/central NE this afternoon. Surface low will continue to
pull northeast into western MN and weaken as it stays anchored to
broader area of weakening warm air advection. Associated subsidence
behind exiting short wave to be in place across western NE into the
afternoon. Slight precip chances near the SD border late this
afternoon but large scale subsidence should keep most of the area
dry through late afternoon.

As PV anomaly moves off the Rockies it will cause a surface low to
develop in northeastern CO and allow a cold front to drop south into
the Panhandle this evening. Upper height falls then rotate into the
western Dakotas late afternoon and evening and low level winds
respond resulting in convergence along the front across northeastern
NE and to some degree along the dryline in central NE by evening.
RAP soundings suggest inverted-V profiles in low levels west of this
line, suggesting dry air below a shallow moist layer in the mid
levels. This profile exists to some degree in eastern north central
NE in the form of an elevated mixed layer and therefore allows some
CAPE/instability to be available above low level forcing and should
set the stage for thunderstorm development if parcels can make it
above low level stable layer. Short range models differ on this
occurring, but if it does there will be decent potential for enough
instability to produce updrafts capable of supporting marginal large
hail, hence the area of marginal risk for severe storms as presented
by SPC.

Further west, weaker elevated instability moves into the NE
Panhandle this evening. Next area of height falls associated with
next PV anomaly rotating through main upper trough will allow mid
level southerly winds to increase across the west creating a new
warm conveyor belt and developing an area of strong frontogenetic
forcing in this weakly unstable environment in the Panhandle. More
widespread showers and a few thunderstorms will develop as a result
of the strong mid level forcing, moving east across north central NE
overnight. Though some instability is presented in RAP soundings in
this area it likely won't be enough to support large hail. Good
confidence in the occurrence of SHRA/TSRA here however as this
sequence of events is supported by most models.

For saturday some lingering showers and maybe a rumble of thunder or
two will be across north central NE. But otherwise expect a lot of
cloud cover behind the front and much cooler temps. Upper low pulls
northeast into the Dakotas and although some weak forcing with
remain across north central NE this will lessen through the day.

.LONG TERM...(Saturday night through Friday)
Issued at 311 PM CDT Fri Sep 15 2017

An active weather pattern will be taking shape the next several days
as a large upper trough becomes established across the Pacific
northwest. This trough will slowly move east into the central and
northern plains by the end of next week.

Ahead of this large trough, a weak disturbance will quickly move
east across the area Sunday into Sunday night. Will include some
chance pops for precipitation with this. Appears enough instability
to include thunder.

As the upper trough slowly moves east next week, isolated to
scattered showers and thunderstorms will be possible by midweek as
southwest flow aloft becomes established on the eastern periphery
of the approaching trough. Will keep pops conservative as quite a
bit of model differences at this point.

After a cool weekend, it will begin to warm up again ahead of the
upper trough early next week. It appears highs in the upper 70s and
80s will return through much of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM CDT Fri Sep 15 2017

Low clouds will continue to push into the sandhills and
southwestern Nebraska overnight. Ceilings below 1000 FT AGL are
likely overnight and will persist through sunrise at the KVTN
terminal and through mid morning Saturday at the KLBF terminal.
Ceilings will gradually increase Saturday afternoon with VFR
conditions expected. Winds will be from the north or northeast at
10 to 15 KTS over the next 24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Taylor
AVIATION...Buttler
Hazardous weather outlook, Sep 15, 7:47 PM MST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
947 PM CDT Fri Sep 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-170300-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
947 PM CDT Fri Sep 15 2017 /847 PM MDT Fri Sep 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will be possible across the Panhandle and into
north central Nebraska overnight. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Scattered thunderstorms will be possible again Sunday night into
Monday, then again by mid week. The chances for widespread severe
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Sep 15, 10:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
1133 PM MDT FRI SEP 15 2017

NEZ004-022-160615-
Sheridan NE-Garden NE-
1133 PM MDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES UNTIL 1215 AM MDT...

At 1133 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Antioch, or 16 miles southeast of Alliance, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Antioch, Miles Lake, Snow Lake, Wickson Lake, Diamond
Lake, Patterson Lake, Lakeside, Herman Lake, Kennedy Lake and Tralnor
Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 22.
 Highway 2 between mile markers 98 and 121.

LAT...LON 4238 10245 4212 10210 4179 10265 4183 10268
      4200 10268 4201 10270 4204 10270
TIME...MOT...LOC 0533Z 222DEG 37KT 4192 10267

Roberg
Special weather statement, Sep 15, 11:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1242 AM MDT SAT SEP 16 2017

NEZ023-094-160730-
Grant NE-Western Cherry NE-
1242 AM MDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND
NORTHWESTERN GRANT COUNTIES UNTIL 130 AM MDT...

At 1242 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 36 miles north of Arthur, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hyannis, Ashby, Hire, Dipping Vat Meadow, Whitman Road crossing the
North Branch of the Middle Loup River, Intersection of Highway 61 and
Survey Valley Road and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 136 and 145.
 Highway 61 between mile markers 159 and 184.

LAT...LON 4195 10194 4218 10201 4245 10159 4213 10131
TIME...MOT...LOC 0642Z 237DEG 29KT 4207 10189

Roberg
Special weather statement, Sep 15, 11:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1253 AM MDT SAT SEP 16 2017

NEZ094-160745-
Western Cherry NE-
1253 AM MDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
145 AM MDT...

At 1252 AM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake, or 33 miles south of Martin, moving northeast at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cody, Nenzel, Medicine Lake, Indian Hill, Cody Lake and Schoolhouse
Lake.

This includes Highway 20 between mile markers 150 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4282 10091 4258 10151 4274 10170 4300 10133
      4300 10115
TIME...MOT...LOC 0652Z 232DEG 33KT 4271 10151

Roberg

The radar

The North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garden

When
September 16, 12:00 AM MST
Where
Garden County, 8.8 mi SW of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -102.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723182.